Minnesota, 2020Damaging Wind in Minnesota, August 21, 2020
August 21, 2020 · NWS ABR · 1 event in 1 county or zone
An isolated thunderstorm brought severe winds near Graceville.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm brought severe winds near Graceville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 21, 1:24 PM CST, 3 hours 36 minutes earlier.
Area forecast discussion, Aug 21, 1:24 PM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
224 PM CDT Fri Aug 21 2020
.SHORT TERM...(This Evening through Saturday Night)
Issued at 224 PM CDT Fri Aug 21 2020
Band of lift/forcing moving into the James River valley this
afternoon, but with only widely scattered showers/storms expected
for the next hour or two. This also complicates any redevelopment
later today in what is already a messy scenario for strong to severe
thunderstorm potential. Severe parameters are modest, but best shear
does not line up and is displaced from main axis of instability.
That said, there is still enough ingredients in place to produce a
few strong to severe storms later today across the eastern Dakotas,
the biggest question is the overall areal coverage, which is looking
increasingly isolated/widely scattered at best from the James valley
westward. Maybe a bit better chance in the Coteau/Glacial Lakes
region based on the latest CAM solutions. Any activity that develops
looks to clear out of the area by later this evening.
Dry conditions are expected on Saturday, but hot temperatures will
remain in place. A northerly breeze will develop across the region
and dewpoints are forecast to be a bit lower than what was seen on
Friday. Highs are once again expected to range from around 90 east,
to the mid or even upper 90s across central SD.
.LONG TERM...(Sunday through Friday)
Issued at 224 PM CDT Fri Aug 21 2020
Upper-level ridging centered over the Four Corners region will
continue to greatly influence on our local weather through the
middle of next week. Even while on the more northern extent of this
feature, South Dakota and west central Minnesota will continue to
experience above average temperatures with highs in the mid-80s in
the vicinity of the Coteau to around 100 across south central SD.
Dewpoints meanwhile will hover in the 60s (heat index values should
not be much higher). Additionally, due to the upper-level ridge, a
shortwave trough will pass north of the region on Sunday/Monday, yet
close enough to possibly induce a few storms Sunday evening along a
southwestward-draped cold front. Decent shear given the stronger
westerlies atop low-level southerly flow may allow for this activity
to become strong to severe. Low coverage, again, however. The SPC
currently has a the area under a Marginal risk for severe weather.
Thereafter, more robust troughing looks to flatten the upper-level
ridge by mid-week. As a result, temperatures will drop to near-
normal levels and thunderstorm chances will be on the increase.
Zonal flow aloft then ensues to end the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1257 PM CDT Fri Aug 21 2020
Terminals KABR,KATY,KPIR,KMBG
VFR conditions are forecast to persist through the TAF forecast
period. -SHRA/TSRA in widely scattered coverage is expected
through the afternoon. There may be a brief period of MVFR
conditions if a storm manages to become heavy and passes directly
over a terminal. Due to low confidence in coverage, will leave
mention to VC in TAFs at this time.
***Construction to improve taxiways at both KABR/KPIR terminals
may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&
SHORT TERM...TMT
LONG TERM...Lueck
AVIATION...TMT
Hazardous weather outlook, Aug 21, 2:39 AM CST, 14 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
339 AM CDT Fri Aug 21 2020
SDZ003>005-009-010-015>017-033>037-045-048-051-220845-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
339 AM CDT Fri Aug 21 2020 /239 AM MDT Fri Aug 21 2020/
This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.
.DAY ONE...Today and tonight.
Scattered showers or thunderstorms over central South Dakota from mid
afternoon into the early evening hours, before storms exit into
eastern South Dakota. A few of these storms could become strong or
severe, with damaging winds around 60 mph and large hail around the
size of quarters.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.
MNZ039-046-SDZ006>008-011-018>023-220845-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
339 AM CDT Fri Aug 21 2020
This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.
.DAY ONE...Today and tonight.
Scattered showers or thunderstorms will be possible this evening,
before exiting east overnight. A few of these storms could be strong
or severe, with damaging winds around 60 mph and large hail around
the size of quarters.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.
KF
In the hours before
Local storm report, Aug 21, 3:14 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
414 PM CDT FRI AUG 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TORNADO 1 SSW ROY LAKE STATE PA 45.70N 97.44W
08/21/2020 MARSHALL SD TRAINED SPOTTER
A TORNADO BRIEFLY TOUCHED DOWN ON ROY LAKE.
&&
JTSpecial weather statement, Aug 21, 4:13 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
513 PM CDT Fri Aug 21 2020
MNZ039-046-SDZ008-212300-
Traverse MN-Big Stone MN-Roberts SD-
513 PM CDT Fri Aug 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TRAVERSE...
NORTHWESTERN BIG STONE AND CENTRAL ROBERTS COUNTIES UNTIL 600 PM
CDT...
At 511 PM CDT, Doppler radar was tracking a strong thunderstorm over
Browns Valley, or 9 miles southeast of Sisseton, moving east at 20
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Browns Valley, Beardsley, Peever, Peever Flats Housing, Halls
Landing, Lake Traverse, Lake Traverse Housing Units, Yankeetown,
Rainbow Island, Traverse Country Park, Dakota Connection & Casino and
Big Stone Lake.
LAT...LON 4550 9695 4570 9698 4576 9659 4548 9657
TIME...MOT...LOC 2211Z 266DEG 18KT 4559 9688
SRF
Special weather statement, Aug 21, 4:33 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
533 PM CDT Fri Aug 21 2020
SDZ008-021-212315-
Grant SD-Roberts SD-
533 PM CDT Fri Aug 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROBERTS AND
NORTHWESTERN GRANT COUNTIES UNTIL 615 PM CDT...
At 532 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rudebusch Corner, or 17 miles east of Webster, moving east at 25
mph. There was another storm located between Summit and Marvin at a
similar intensity.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wilmot, Summit, Corona, Ortley, Marvin, Finley Heights Housing,
Rudebusch Corner and Enemy Swim Lake.
LAT...LON 4517 9682 4533 9723 4548 9723 4541 9670
TIME...MOT...LOC 2232Z 287DEG 21KT 4540 9717
SRF
Thunderstorm Wind, Big Stone
- When
- August 21, 5:00 PM CST
- Where
- Big Stone County, 1.69 mi SE of Graceville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.550, -96.410
An estimated sixty mph wind took the top off an evergreen tree.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in New Mexico, August 21, 2020$132,000 · 1 in hail · 5 events
- Lightning Strike in Mississippi, August 21, 2020$25,000 · 1 event
- Damaging Winds in Vermont, August 21, 2020$20,000 · 50 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 21, 20208 events
- Tornado and Hail in South Dakota, August 21, 2020EF0 · 5 events
- Damaging Winds in Florida, August 21, 202054 kt wind · 4 events
- Hail and Damaging Winds in Michigan, August 21, 2020$3,000 · 1 in hail · 4 events
- Hail in Wisconsin, August 21, 20201.25 in hail · 4 events
- Flash Flood and Hail in Michigan, August 21, 20200.88 in hail · 3 events
- Damaging Wind in Florida, August 21, 202052 kt wind · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 21, 202052 kt wind · 1 event
- Damaging Wind in South Carolina, August 21, 202052 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918656.